Vaccine adverse events linked to virus disrupting ingredient

By Nick Taylor

- Last updated on GMT

Related tags Adverse events Influenza

Use of deoxycholate to chemically disrupt influenza viruses during vaccine manufacture could be linked to adverse reactions in children, a journal reports.

In April 2010 CSL stopped distributing its paediatric influenza vaccine after a significant increase in adverse events was seen in children aged five years and under shortly after taking the product. The cause is unclear but a report in Medical Journal of Australia​has said a chemical may be the problem.

Heath Kelly of the Victorian Infectious Diseases Reference Laboratory said:​“We hypothesise that suboptimal virus splitting or other mechanisms related to the use of deoxycholate may have played a role in adverse events linked to the 2010 CSL TIV (trivalent influenza vaccine)​.”

Deoxycholate is used to lower the risk of immunological reaction by chemically disrupting, also known as splitting, the influenza vaccine. Splitting has been performed since the 1960s but, Kelly said, CSL is one of only a few vaccine manufacturers globally to use deoxycholate for the process.

An interim October 2010 report​ by Australia’s Therapeutic Goods Administration (TGA) said increased neuraminidase concentration could have caused the reactions. Incomplete splitting is noted as a possible problem in the report and Kelly and collaborators have pursued this angle.

Splitting history

In Europe in 1995 and again in Canada in 2000 vaccines split using deoxycholate were linked to an increase in adverse events, particularly allergic-like ocular and respiratory symptoms, Kelly said.

Also, a June 2011 US Food and Drug Administration (FDA) warning letter​ sent to CSL said: “[The company] failed to determine optimal splitting conditions for new virus strains before the strains [were] used in production​.”

Kelly said: “These concerns, together with the previous Canadian and European experiences, suggest that incompletely split virus, and perhaps other factors related to the use of deoxycholate, provide a plausible explanation of [adverse events] associated with the 2010 CSL TIV​.”

A CSL spokesperson told The Australian​: “The MJA (Medical Journal of Australia) perspective is interesting but it doesn't add anything new to our ongoing investigations​.” CSL is working with the TGA and US FDA to find the cause of the reactions.

Related news

Show more

Related products

Efficient Freezing & Storage of Biopharmaceuticals

Efficient Freezing & Storage of Biopharmaceuticals

Content provided by Single Use Support | 06-Nov-2023 | White Paper

Various options exist for freezing biopharmaceutical bulk material, but selecting the most effective and efficient approach for each cold chain can be...

State-of-the-Art Virtual Pharma Factory Tour

State-of-the-Art Virtual Pharma Factory Tour

Content provided by METTLER TOLEDO | 09-Jun-2023 | Event Programme

Join METTLER TOLEDO’s weighing experts on a virtual tour of a state-of-the-art manufacturing facility. On the call, you'll be digitally transported...

Understanding the hidden value of quality

Understanding the hidden value of quality

Content provided by Thermo Fisher Scientific – Production Chemicals and Services | 16-Jan-2023 | White Paper

The raw material supply is too vital to leave to chance, and quality-related supply chain activities are cornerstones to your success.